Alert archive / Washington / Flash Flood Warnings in 2019
Flash Flood Warning 16, NWS Spokane, WA
NWS Spokane, WA issued this flash flood warning at Sep 8, 2019, 1:26 AM PDT for Chelan County, Okanogan County, Washington. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 8, 2019, 1:26 AM PDT (08:26 UTC)
- Expired
- Sep 8, 2019, 3:30 AM PDT
- In force
- 2 hr
- Issued by
- NWS Spokane, WA
- Area
- Storm-based polygon
- Flood severity
- None
Counties Chelan County, WA, Okanogan County, WA
The radar
The Spokane radar (KOTX), 185 km from the middle of the area, began a volume at 08:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Spokane, WA (KOTX), launched 00:00Z, 8.4 hours before the alert went out and 273 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 20 J/kg
- Mixed-layer CIN
- -136 J/kg
- Mixed-layer LCL
- 2003 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 45 m²/s²
- 0-3 km storm-relative helicity
- 49 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
003
WGUS56 KOTX 080826
FFWOTX
WAC007-047-081030-
/O.NEW.KOTX.FF.W.0016.190908T0826Z-190908T1030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Spokane WA
126 AM PDT Sun Sep 8 2019
The National Weather Service in Spokane has issued a
* Flash Flood Warning for...
East central Chelan County in north central Washington...
South central Okanogan County in north central Washington...
* Until 330 AM PDT.
* At 124 AM PDT, Doppler radar indicated thunderstorms producing
heavy rain across the Chelan Complex and Carlton Complex burn
scars. Flash flooding is expected to begin shortly.
* Some locations that will experience flooding include...
Loup Loup Campground, Carlton and Methow.
Excessive rainfall over the burn scars will result in debris flow
moving through the Chelan Complex and Carlton Complex burn scars.
The debris flow can consist of rock, mud, vegetation and other loose
materials.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Move away from recently burned areas. Life-threatening flooding of
creeks, roads and normally dry arroyos is likely. The heavy rains
will likely trigger rockslides, mudslides and debris flows in steep
terrain, especially in and around these areas.
Please report flooding to your local law enforcement agency when you
can do so safely.
The affected areas are in and below Chelan Complex and Black Canyon
Fires burn scars above Antoine Creek, Black Canyon Creek, McFarland
Creek, and Highway 153. High intensity rainfall on the burned area
may cause flash flooding, debris flows, mud slides and rock slides.
Residents and motorists in and below the Chelan Complex and Black
Canyon Fire burned areas should take immediate precautions to protect
life and property.
The affected areas are in and below Carlton Complex Fire burn scars
above the Methow River Valley. High intensity rainfall on the burned
areas may cause flash flooding, debris flows, mud slides and rock
slides. Residents and motorists in and below the Carlton Complex Fire
burn scar in the Methow Valley, including motorists on Highway 97A
from Chelan to Brewster, and State Highway 153 from Pateros to Twisp,
should take immediate precautions to protect life and property.
&&
LAT...LON 4833 11967 4814 11984 4809 11997 4795 11993
4789 11996 4798 12010 4808 12021 4826 12013
4835 12007 4845 12015 4854 12010
$$
JSWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Spokane, WA wrote its last area forecast discussion before this flash flood warning went out at Sep 7, 11:11 PM PDT, 2 hours 15 minutes earlier.
Area forecast discussion, Sep 7, 11:11 PM PDT, 2 hours 15 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
1111 PM PDT Sat Sep 7 2019
.SYNOPSIS...
Cool and unsettled weather arrives tonight and Sunday, and will
linger through at least the middle of next week. Several
opportunities for precipitation will be found, along with the
potential for some thunderstorms. Drier conditions are possible
toward Thursday.
&&
.DISCUSSION...
High resolution models continue to struggle with the handling of
convection initiation. All struggled to handle the widespread
thunderstorms across western Washington, which give us little
confidence in the eastward progression of this activity tonight
and Sunday. That being said, the trend has been to slow this
progression down, and we've updated the forecast to adjust for
this latest trend.
Dang
Previous Discussion...
...Heavy rain possible tonight across portions of central
Washington...
Tonight: Shortwave ridge is getting pushed east as the negatively
tilted trough is beginning to moving ashore. High clouds are
moving in ahead of tonight's system...which has kept our
temperatures down. Pesky stratus just burned off around 11am in
Sandpoint, and it is still cloudy in Bonners Ferry. Did adjust max
temperatures down several to many degrees across the area based
off what temps were around noon. Thicker clouds will move in
overnight, especially across central WA and so have increased min
temperatures.
Have issued a flash flood watch for Chelan and Okanogan Counties
in central WA from 8pm tonight through 8am Sunday morning. This
trough is taking a negative tilt as it moves into the area
tonight. This is slowing down the timing of the onset of the
preciptiation through the night. The best timing of the heaviest
rain is after 11pm tonight and through the morning hours on
Sunday.
The concern is impacts on burn scars and steep terrain or deep
canyons of the Cascades. Cannot rule out debris flows, mud or rock
slides. The areas of main concern are the burn scars, canyons
around Wenatchee, Entiat, up Lake Chelan, along Highway 97, and in
the Methow Valley.
Precipitable water values of over an inch are expected. Many high
resolution models are showing showers and thunderstorms developing
overnight. These storms could produce very heavy rainfall in a
short amount of time. It is difficult to say how much, as it could
vary greatly from location to location, but some models have over
an inch of rain in less than 6 hours across portions of Chelan
and Okanogan counties. The moist conditions coupled with some
vorticies moving up overnight will be enough to get stuff going.
Overnight the threat of showers and thunderstorms will expand into
other portions of central WA...east onto the Waterville Plateau,
Moses Lake area, and maybe as far east as the Lincoln and Adams Co
borders; but precip amounts will be less. Not as confident in the
wind potential with these showers and thunderstorms overnight,
but the HRRR is showing some winds moving up Grant and Douglas
counties after midnight with gusts up to 40 mph possible. /Nisbet
Sunday and Sunday night...An upper level trough that can bee seen on
satellite at the time will move slowly across the Cascades
tonight and is not expected to be east of the Panhandle until
Sunday night. Forcing with the cold front is quite impressive, as
is, the instability. Southerly flow ahead of the cold front will
tap into deep pacific moisture. in fact model guidance indicates
to moisture field will be about 3 standard deviations above
normal. The impacts will be widespread showers and embedded
thunderstorms. it looks like just about all areas will get quite
wet with the basin picking up 0.10-0.20 of rain by early Sunday
evening. There will be widespread 0.25-0.50 across the lower
elevation and the mountains may see 0.50-1.00. So this is a wet
system indeed. Temperatures will drop into the 60 to lower 70s
with 50s in the mountains which will be 5-8 degrees below average.
We can also expect gusty southwest winds Sunday afternoon with
the cold front.
Monday through Wednesday...A deep, cool and unstable upper level
low will remain over the region through Wednesday. The low then
gets pushed east allowing high pressure to build into the region.
This is a very unstable pattern and it will only take weak short
wave disturbances to kick off showers and thunderstorms. For now
it appears these waves will wrap around the periphery of the
forecast, which puts the focus of the best convection over the
mountains. Moisture will also get advected into the region with
each wave so any showers or thunderstorms will have the potential
to drop moderate to heavy rain in a short period of time.
Temperatures will be in the 60s to mid 70s which is well below
normal.
Thursday through Saturday...Model guidance is in agreement of high
pressure building into the region Wednesday night and Thursday
with another deep low pressure system along the B.C coast. This
will bring a short warming and drying trend trend to the region.
Them model guidance falls apart so this forecast leans in favor of
the ensemble models which brings an open wave through the Pac NW
on Friday/Friday night. This will increase the chances of showers
and possibly thunderstorms for the weekend. The trough will also
result in temperatures cooling of once again to the cool side of
average. Tobin
&&
.AVIATION...
06Z TAFS: A weather system will move through the region tonight
through Sunday, with mainly VFR/MVFR conditions expected. The best
chance of showers will be 12-20z near KEAT/KMWH, then 18-03z
across KGEG-KSFF-KCOE-KPUW-KLWS. Confidence is low in the precise
timing of showers however. A few thunderstorms will also be
possible, with the best chance near KEAT-KMWH.
Dang
&&
.PRELIMINARY POINT TEMPS/POPS...
Spokane 57 65 49 69 47 70 / 0 80 60 30 20 20
Coeur d'Alene 57 65 50 67 45 70 / 0 90 90 60 20 30
Pullman 55 61 46 68 43 68 / 0 90 50 20 20 40
Lewiston 63 66 55 73 54 73 / 0 90 50 30 20 40
Colville 53 72 45 72 40 76 / 0 80 100 70 50 30
Sandpoint 54 69 50 65 44 70 / 0 90 100 90 40 30
Kellogg 58 64 53 63 49 68 / 0 90 100 80 30 50
Moses Lake 62 74 50 73 48 73 / 30 70 20 20 20 20
Wenatchee 65 73 57 70 56 70 / 50 50 10 50 30 40
Omak 63 74 54 71 52 71 / 20 70 60 60 50 50
&&
.OTX WATCHES/WARNINGS/ADVISORIES...
ID...None.
WA...Flash Flood Watch until 8 AM PDT Sunday for East Slopes Northern
Cascades-Okanogan Highlands-Okanogan Valley-Wenatchee Area.
&&Hazardous weather outlook, Sep 7, 5:25 AM PDT, 20 hours 1 minute before
Hazardous Weather Outlook National Weather Service Spokane WA 525 AM PDT Sat Sep 7 2019 WAZ034-035-041>044-081230- Moses Lake Area-Upper Columbia Basin-Wenatchee Area- East Slopes Northern Cascades-Okanogan Valley-Waterville Plateau- 525 AM PDT Sat Sep 7 2019 This Hazardous Weather Outlook is for portions of Central Washington...East Central Washington and North Central Washington. .DAY ONE...TODAY AND TONIGHT A threat of showers and thunderstorms develops over the Cascades this afternoon and over portions of central Washington this evening into tonight. This will bring the potential for locally heavy rain, gusty winds and lightning. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY A threat of isolated to scattered thunderstorms lingers over the Cascades and central Washington Sunday, with the better risk retreating toward the Cascades and north-central Washington in the afternoon. These will bring the potential for locally heavy rain, gusty winds and lightning. Additionally, breezy winds are expected Sunday, with gusts of 20 to 25 mph possible which may produce choppy conditions on area bodies of water. IDZ001>004-026-027-WAZ031>033-036>038-081230- Northern Panhandle-Coeur d'Alene Area-Idaho Palouse- Central Panhandle Mountains-Lewiston Area- Lewis and Southern Nez Perce Counties-Northeast Blue Mountains- Lower Garfield and Asotin Counties-Washington Palouse- Spokane Area-Northeast Mountains-Okanogan Highlands- 525 AM PDT Sat Sep 7 2019 This Hazardous Weather Outlook is for portions of North Idaho... North Central Idaho...North Central Washington...Northeast Washington and Southeast Washington. .DAY ONE...TODAY AND TONIGHT No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY A threat of showers and thunderstorms will be found Sunday. Some gusty winds, small hail and locally heavy rains are possible. There is some risk for flooding in more persistent or heavier rains, but these are expected to be very localized. The highest risk will be in and around the mountain areas.
The office that day
Everything else NWS Spokane, WA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 7, 10:55 PM PDT | Areal Flood Advisory | OTX | Okanogan | 2 hr |
| Sep 8, 12:48 AM PDT | Flash Flood Warning | OTX | Chelan | 117 min |
| Sep 8, 2:43 AM PDT | Flash Flood Warning | OTX | Okanogan | 2 hr |
| Sep 8, 12:05 PM PDT | Areal Flood Advisory | OTX | Pend Oreille, Spokane, Stevens | 3 hr |
| Sep 8, 1:52 PM PDT | Areal Flood Advisory | OTX | Chelan, Okanogan | 102 min |
Nearby
Flash Flood Warnings in Washington, 2019Every flash flood warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.